Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Honolulu, HI

October 5, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 5, 2009, 12:26 AM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2009, 12:26 AM HST (10:26 UTC)
Expired
Oct 5, 2009, 2:44 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WGHW50 PHFO 051026
FFWHFO
HIC007-051315-
/O.NEW.PHFO.FF.W.0017.091005T1026Z-091005T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1226 AM HST MON OCT 5 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 315 AM HST

* AT 1220 AM HST...A RAIN GAGE SHOWED HEAVY RAIN FALLING AT A RATE 
  OF GREATER THAN 4 AND ONE-HALF INCHES PER HOUR NEAR WAILUA...OR
  ABOUT 6 MILES NORTH OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...KILAUEA...KAPAA AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2229 15957 2221 15927 2187 15930 2184 15961

$$
HOUSTON/POWELL
2 follow-up statements
780 
WGHW70 PHFO 051128
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
128 AM HST MON OCT 5 2009

HIC007-051315-
/O.CON.PHFO.FF.W.0017.000000T0000Z-091005T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
128 AM HST MON OCT 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 315 AM HST...

AT 120 AM HST...RADAR INDICATES THE HEAVIEST RAINFALL APPEARS TO 
HAVE DECREASED. HOWEVER...RUNOFF FROM THE VERY HEAVY RAINFALL DURING 
THE PREVIOUS HOUR WILL CONTINUE TO AFFECT STREAMS IN THE AREA OF THE 
FLASH FLOOD WARNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MOLOAA...KILAUEA...KAPAA AND ANAHOLA 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2229 15957 2221 15927 2187 15930 2184 15961

$$

HOUSTON
110 
WGHW70 PHFO 051244
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
244 AM HST MON OCT 5 2009

HIC007-051253-
/O.CAN.PHFO.FF.W.0017.000000T0000Z-091005T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
244 AM HST MON OCT 5 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THEREFORE...THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2229 15957 2221 15927 2187 15930 2184 15961

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 8:30 PM HST, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 4, 8:30 PM HST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN OCT 4 2009

.SYNOPSIS...
THE SUBTROPICAL RIDGE IS BEING PUSHED TOWARDS THE MAIN HAWAIIAN
ISLANDS BY A FRONT FAR TO OUR NORTHWEST. AS THE RIDGE SETTLES JUST
NORTH OF THE ISLANDS...WINDS WILL BECOME LIGHT AND
VARIABLE...ALLOWING LOCAL LAND AND SEA BREEZES TO DEVELOP. CLOUDS
AND SHOWERS WILL FAVOR INTERIOR AREAS EACH AFTERNOON AND EVENING
THROUGH THE WORK WEEK. TRADE WINDS MAY RETURN BY NEXT WEEKEND.

&&

.DISCUSSION...
OUR TRADE WIND PATTERN IS COLLAPSING THIS EVENING AS THE INFLUENCE
OF A 1029 MB FAR NORTH NORTHEAST OF THE ISLANDS DIMINISHES. SEA
BREEZES FORMED LATE THIS AFTERNOON ACROSS LEEWARD AREAS...CAUSING
ENOUGH CONVERGENCE NEAR WAIANAE ON OAHU TO TRIGGER A BOUT OF HEAVY
SHOWERS THERE THIS EVENING. OTHER HEAVY SHOWERS ARE NOTED ACROSS
WINDWARD AND MAUKA SECTIONS OF KAUAI...EXTENDING NORTH OF THAT
ISLAND WITHIN WHAT APPEARS TO BE AN ACTIVE PORTION OF THE BIG
ISLAND PLUME. AFTERNOON SOUNDINGS WERE A BIT UNSTABLE...WITH
PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES AND NEGATIVE LIFTED
INDEX VALUES.

A FRONTAL BOUNDARY IS APPROACHING THE MAIN HAWAIIAN ISLANDS FROM
THE NORTHWEST...PUSHING THE SUBTROPICAL RIDGE SOUTHWARD AHEAD OF
IT. WE EXPECT THE FRONT TO STALL NORTHWEST OF KAUAI AND NOT AFFECT
THE ISLANDS DIRECTLY. HOWEVER...THE EFFECTS OF THE APPROACHING
RIDGE ARE ALREADY BEING FELT IN THE FORM OF DECREASED WINDS. MODELS
SHOW THAT WINDS WILL REMAIN LIGHT THROUGH THE WORK WEEK...AND THE
OFFICIAL FORECAST HAS TRADE WINDS GRADUALLY RECOVERING NEXT WEEKEND.
CLOUDS AND SHOWERS WILL FAVOR INTERIOR AREAS EACH AFTERNOON AND
EVENING THIS WEEK...WITH CLEARING EXPECTED EACH NIGHT.

OUR AIRMASS WILL REMAIN UNSTABLE FOR THE NEXT FEW DAYS...SO HEAVY
SHOWERS ARE POSSIBLE THROUGH TUESDAY.

&&

.MARINE...
A SMALL NORTHWEST SWELL IS EXPECTED TO ARRIVE ON MONDAY AND WILL
LINGER THROUGH MIDWEEK. A SLIGHTLY LARGER NORTHWEST SWELL IS
EXPECTED LATER IN THE WEEK AND WILL LINGER THROUGH THE WEEKEND.
THERE WILL ALSO BE A SERIES OF SMALL SOUTH SWELLS THROUGH THE WEEK.
SHORT PERIOD TRADE WIND PRODUCED SURF WILL CONTINUE TO DECLINE OVER
THE NEXT COUPLE OF DAYS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:34 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 4, 9:03 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 4, 9:41 PM HSTFlash Flood WarningHFOHonolulu3 hr
Oct 5, 1:03 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Oct 5, 1:27 AM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Oct 5, 3:37 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Oct 5, 12:14 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 5, 1:24 PM HSTAreal Flood AdvisoryHFOHonolulu71 min

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.